Patient developed rare Bell’s palsy after both injections of Pfizer vaccine

Investigators documented the case of a 61-year-old white man in the UK who reported Bell’s palsy after both his first and second dose of the Pfizer-BioNTech COVID-19 vaccine. Pictured: Portrait of a man (not the patient) with Bell .’s palsy

COVID-19 vaccines are linked to the risk of developing Bell’s palsy, a new report from the UK’s National Health Service (NHS) suggests.

Researchers have described the case of a 61-year-old man in England who received both doses of the Pfizer-BioNTech COVID-19 vaccine.

After each dose, he developed facial paralysis shortly after, and the second was more severe, including the inability to completely close his left eye.

The NHS team say this is believed to be the first documented case of two separate cases of facial paralysis occurring after each dose of a coronavirus vaccine – but say it’s a very rare occurrence.

Bell’s palsy is a condition that unexpectedly affects a patient’s face.

The patient experiences sudden muscle weakness or paralysis that makes half of their faces appear to droop, leading to a one-sided smile and one eye that refuses to close.

It is usually a temporary condition with symptoms usually improving within a few weeks, with full recovery in six months.

A small number of patients will have some symptoms for an extended period of time, or will see a recurrence of the condition later in life.

While the exact causes for the condition are unknown, scientists hypothesize that it is caused by an overreaction of the body’s immune system, leading to inflammation or swelling, which damages a nerve that controls facial movements.

A recent study linked the incidence of Bell’s paralysis cases with a 0.02 percent risk for vaccinated people.

In Phase III clinical trials, three cases of Bell’s palsy were documented in four volunteers who received the Pfizer-BioNTech vaccine and three who received the Moderna vaccine.

Bell's palsy is a nerve disorder that causes a patient to experience muscle weakness in half of his face

Bell’s palsy is a nerve disorder that causes a patient to experience muscle weakness in half of his face

The man has since recovered, and the researchers say the vaccine and Bell's palsy are linked, but it's a rare side effect.  Pictured: A health worker fills a syringe with a dose of the Pfizer-BioNTech COVID-19 vaccine in Santiago, July 2021

The man has since recovered, and the researchers say the vaccine and Bell’s palsy are linked, but it’s a rare side effect. Pictured: A health worker fills a syringe with a dose of the Pfizer-BioNTech COVID-19 vaccine in Santiago, July 2021

In comparison, no patient in the Pfizer trial control group reported and only one in the Moderna trial placebo group did.

In addition, there have been some reports of people reporting facial paralysis after receiving the vaccine.

In BMJ Case Reports, doctors have described such a case of a 61-year-old white male with no history of facial nerve palsy.

He had several underlying conditions, including high BMI, high blood pressure, high cholesterol, and type 2 diabetes.

Five hours after receiving his first dose of the Pfizer-BioNTech COVID-19 vaccine, he developed right-sided facial weakness and went to the local emergency department the next day.

He was given prednisolone, a steroid to treat many different inflammatory conditions, for a period of four weeks and the facial paralysis disappeared.

Six weeks after receiving the first vaccine, the man received the second dose of the Pfizer-BioNTech vaccine.

Two days later, he developed a more severe episode of Bell’s palsy on the left side of his face with symptoms including dribbling, difficulty swallowing and inability to close his left eye completely.

He was given prednisolone again and two weeks later, on a follow-up phone call, he said his symptoms had greatly improved and he was almost back to normal.

Both doses of the vaccine were administered into his left arm.

“The occurrence of the episodes immediately after each vaccine dose strongly suggests that the Bell’s palsy was attributed to the Pfizer-BioNTech vaccine, although a causal relationship cannot be established,” the authors wrote. ‘

“The patient has been advised to discuss future mRNA vaccines with the GP on a case-by-case basis, taking into account the risk versus benefit of having each vaccine.”

.